Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 6, NWS Des Moines, IA

May 29, 2019Humboldt County, Pocahontas County, Iowa

NWS Des Moines, IA issued this tornado warning at May 29, 2019, 6:24 PM CDT for Humboldt County, Pocahontas County, Iowa. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 6:24 PM CDT (23:24 UTC)
Expired
May 29, 2019, 6:45 PM CDT
In force
21 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

Counties Humboldt County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:29 PM CDTFUNNEL CLOUD2 W Bode, IAFUNNEL CLOUD DID NOT LAST LONG, BUT WALL CLOUD STILL ROTATING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WFUS53 KDMX 292324
TORDMX
IAC091-151-292345-
/O.NEW.KDMX.TO.W.0006.190529T2324Z-190529T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
624 PM CDT Wed May 29 2019

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  East central Pocahontas County in northwestern Iowa...
  Northwestern Humboldt County in north central Iowa...

* Until 645 PM CDT.

* At 624 PM CDT, a confirmed tornado was located 10 miles northwest
  of Humboldt, or 11 miles west of Dakota City, moving northeast at
  15 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed a tornado at 622pm 4 miles 
           north-northeast of Gilmore City.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Pocahontas and northwestern Humboldt Counties,
  including the following locations... Bode, Ottosen, Bradgate and
  St. Joseph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4291 9422 4272 9436 4278 9452 4291 9444
TIME...MOT...LOC 2324Z 211DEG 13KT 4279 9442 

TORNADO...OBSERVED
HAIL...0.00IN

$$

Ansorge
1 follow-up statement
263 
WWUS53 KDMX 292340
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
640 PM CDT Wed May 29 2019

IAC091-151-292347-
/O.EXP.KDMX.TO.W.0006.000000T0000Z-190529T2345Z/
Pocahontas IA-Humboldt IA-
640 PM CDT Wed May 29 2019

...THE TORNADO WARNING FOR EAST CENTRAL POCAHONTAS AND NORTHWESTERN
HUMBOLDT COUNTIES WILL EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits, and no longer appears capable of producing a tornado. There 
may still be a rotating wall cloud and a new tornado warning may be 
issued if necessary.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4291 9422 4272 9436 4278 9452 4291 9444
TIME...MOT...LOC 2337Z 211DEG 13KT 4283 9439 

$$

Ansorge

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 29, 3:17 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 29, 3:17 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
317 PM CDT Wed May 29 2019

.SHORT TERM.../Tonight through Thursday/
Issued at 317 PM CDT Wed May 29 2019

.Short Term /Tonight through Thursday Night/...

Confidence: Medium to High

Main challenge continues the upper level system over the area.  Weak
convergence and wind shift along the trough extending from northwest
Iowa back southeast to the low near Des Moines...then east southeast
along the warm front should be the focus for some shower and
thunderstorm development this afternoon and evening. Though
parameters have been muted so far, both instability and convergence
continues to increase which may lead to possible landspouts or
funnel clouds late this afternoon/early evening.  Will be monitoring
for that through the remainder of the afternoon/early evening.
Overall there has been a lessening of available moisture, but even
with the lowering trends...PWATs are still running about an inch
over the east and north at this time. Current 1 to 3 hour flash
flood guidance is running about 1.25 inches.  Some of the showers
may produce brief locally heavy downpours with a quick half inch to
inch of rain in a few locations...but confidence on coverage and
overall location remains low so will not be issuing any headlines
today. Probably the more likely areas would be near the upper level
low over northwest Iowa and in the warm sector just east of Des
Moines where the weak warm front/stationary front is currently
situated. With the convection/showers being partly driven by daytime
heating...the activity will lessen after sunset tonight. With
saturated ground...possible rain...and light winds overnight have
added fog to the grids...especially over the north toward morning.
Lows tonight will drop into the lower 50s south to the upper 50s in
the south.  Thursday will see the upper level low drifting south
with additional afternoon showers and isolated thunderstorms
redeveloping.  Clouds will continue over the south...so highs there
will be cooler than the northern areas with readings in the upper
70s north by late afternoon.  Lows Thursday night will fall back
into the mid to upper 50s.

.LONG TERM.../Thursday night through Wednesday/
Issued at 317 PM CDT Wed May 29 2019

.Long Term /Friday through Wednesday/...

Confidence: Medium

The upper level system will gradually shift south by Friday morning
with a weak ridge of high pressure settling moving over the area
through early afternoon. Height falls will already be occurring in
the afternoon hours with potential for afternoon cumulus as the
ridge slides to the east.  The Euro and GFS both suggest the
possibility of a passing shower during the daytime heating, though
confidence remains low at this time. However, with this year being
so wet and the soil moisture as high as it is, it is possible that
this might occur and we may need to update the forecast by tomorrow.
Highs Friday will be warmer than the past few days with afternoon
readings reaching the 80s during the day. Mild conditions will
continue into the weekend just ahead of the approaching northern
stream shortwave/cold front Saturday afternoon.  With MUCAPE pushing
1000 to 1500 J/KG by late day, a few storms may become strong. 0 to
6 km bulk shear is marginal through the day as well so widespread
problems are not expected.  Highs Saturday will remain in the lower
70s north to the lower 80s southwest.  Another mainly dry day is
anticipated on Sunday as the next ridge of high pressure quickly
traverses east.  For the remainder of the period, there are some
timing differences between the GFS and the Euro.  The GFS brings the
next chances for rain into the area already on Monday, with the Euro
model keeping the next trough west of the region through Tuesday.
Confidence in Days 6-7 thus has been lowered, though with a longwave
trough setting up over the Yucatan and some energy being pushed east
in the northern stream toward Iowa, it appears that during Monday to
Wednesday, there will be at least a chance for showers and
thunderstorms for one day...possibly two.  Highs during the period
will remain pleasant for early June, mainly in the 70s and 80s with
a trend toward the mid to upper 80s by Wednesday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 105 PM CDT Wed May 29 2019

Low IFR clouds persist into the afternoon over the north with
weak low now tracking near KDSM. A number of boundaries are
attached to the low with rising boundary layer cigs to MVFR over
most of the rest of the area. Main challenges will be possible
convection yet aft 22z through about 02z this evening. For now
area of best chances will be generally east of I35 and north of US
20. As the low drifts south overnight...will see boundary layer
again lower to IFR cigs with potential MVFR to IFR visby. With
coverage expected to be scattered...will opt for vicinity showers
for the forecast period. Lower visby will be most likely toward
10-14z once again. /rev

&&

.HYDROLOGY...
Issued at 317 PM CDT Wed May 29 2019

Area flood warnings continue for the southeast where many county
roads remain impacted by yesterdays heavy rainfall.  Elsewhere,
river flood warnings are also in effect with impacts expected
through this week and into the weekend for some locations. Any
additional rainfall over the next 7 days will prolong the soggy
conditions and high soil moisture across the region.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
HYDROLOGY...REV
Hazardous weather outlook, May 29, 3:36 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Wed May 29 2019

IAZ004-005-015-023>025-033>037-044>049-059>062-073>075-084>086-
095>097-302045-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-
Marshall-Dallas-Polk-Jasper-Poweshiek-Warren-Marion-Mahaska-Lucas-
Monroe-Wapello-Wayne-Appanoose-Davis-
336 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible this afternoon and evening.
Isolated severe storms may occur with quarter sized hail, 60 mph
winds and a funnel cloud or landspout tornado possible.

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are forecast for Saturday and again early
next week. At this time, the threat for severe weather appears
low.

.SPOTTER INFORMATION STATEMENT...

IAZ006-007-016-017-026>028-038-039-050-057-058-070>072-081>083-
092>094-302045-
Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer-Grundy-
Black Hawk-Tama-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union-
Clarke-Taylor-Ringgold-Decatur-
336 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few thunderstorms are possible this afternoon. The threat for
severe weather is low.

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are forecast for Saturday and again early
next week. At this time, the threat for severe weather appears
low.

.SPOTTER INFORMATION STATEMENT...

REV

In the hours before

Local storm report, May 29, 4:07 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     FUNNEL CLOUD     2 NNE ODEBOLT           42.34N 95.24W
05/29/2019                   SAC                IA   PUBLIC

            RELAYED VIA SAC CO. SHERIFF. FUNNEL OR
            POSSIBLE LANDSPOUT SPOTTED SOUTH OF HWY 20
            ALONG FOX AVE NEAR ODEBOLT.

&&
Local storm report, May 29, 4:14 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
414 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TORNADO          4 S ODEBOLT             42.25N 95.25W
05/29/2019                   SAC                IA   PUBLIC

            BRIEF, WEAK TORNADO. PHOTO VIA SOCIAL MEDIA.

&&

BSS
Local storm report, May 29, 4:51 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TORNADO          2 NNW POCAHONTAS        42.76N 94.68W
05/29/2019                   POCAHONTAS         IA   STORM CHASER

            LANDSPOUT TORNADO. REPORT FROM SOCIAL MEDIA.

&&

MJB
Local storm report, May 29, 4:55 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     FUNNEL CLOUD     5 S EARLY               42.39N 95.15W
05/29/2019                   SAC                IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MJB
Local storm report, May 29, 4:58 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TORNADO          3 N POCAHONTAS          42.78N 94.68W
05/29/2019                   POCAHONTAS         IA   TRAINED SPOTTER

&&

BSS
Local storm report, May 29, 5:07 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TORNADO          3 NNW POCAHONTAS        42.77N 94.68W
05/29/2019                   POCAHONTAS         IA   STORM CHASER

            TORNADO HAS SINCE DISSIPATED. SPOTTER
            NETWORK REPORT AND VIA SOCIAL MEDIA.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:09 PM CDTFlash Flood WarningDMXRinggold, Taylor6 hr
May 28, 9:48 PM CDTRiver Flood WarningDMXAppanoose44 hr
May 28, 10:05 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union40 min
May 28, 10:56 PM CDTAreal Flood WarningDMXAppanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more24 hr
May 29, 4:46 PM CDTTornado WarningDMXPocahontas14 min
May 29, 4:59 PM CDTTornado WarningDMXPocahontas16 min
May 29, 5:14 PM CDTTornado WarningDMXPocahontas31 min
May 29, 5:54 PM CDTTornado WarningDMXPoweshiek25 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.